A post warning. This post deals with information and graphic descriptions that may offend some readers.
Have you heard of this incurable skin disease? I hadn't either until recently, after suffering for over a decade, I was diagnosed with it.
Here's a brief description of this rather nasty disease...
Lichen sclerosus is a skin disorder that can affect men, women, or children, but is most common in women.
It usually occurs on the vulva (the outer genitalia or sex organ) in women, but sometimes develops on the head of the penis in men. Occasionally, lichen sclerosus is seen on other parts of the body, especially the upper body, breasts, and upper arms. The symptoms are the same in children and adults.
Early in the disease, small, subtle white spots appear. These areas are usually slightly shiny and smooth. As time goes on, the spots develop into bigger patches, and the skin surface becomes thinned and crinkled. As a result, the skin tears easily, and bright red or purple discoloration from bleeding inside the skin is common.
More severe cases of lichen sclerosus produce severe scarring that may cause the inner lips of the vulva to shrink and disappear, the clitoris to become covered with scar tissue, and the opening of the vagina to narrow.
My problems started a few years after a total hysterectomy. First with discomfort and burning during intercourse which proceeded to frequent tearing. Then a few years ago the tearing moved from my perenial area to my anus and was diagnosed as anal fissures. I underwent two cauterizations for them with no positive results, still frequent tearing and excruciating bowel movements. The more I tore, the harder my bm's became. So then I was also struggling with severe constipation. It wasn't long before intimate relations with my husband became impossible. even wiping after urinating caused tearing. Every time I saw my gynacologist, he said, " this is a normal part of aging, thinning skin, learn to live with it". I should at this point have pursued another opinion as I have since discovered that not many doctors are acquainted with this disease.
Thankfully, one day at my hair stylist, we got chatting about female problems and I asked her if she was having problems with the dryness and tearing. She also had undergone a total hysterectomy. She said no, but had been diagnosed with LS years ago for which she was referred to Dr. Shier. Turned out she did not have LS, but she was impressed with him and suggested that I see this doctor. So I thank God for Catherine who steered me in the right direction. I had never even heard of LS, but needed to do something as the incessant itch with this disease was driving me to the brink of insanity, not to mention the tearing, bleeding, pain, etc...
I have recently joined two chat rooms to talk with other women suffering with this disease, which has been of tremendous help to me in coming to terms with this disease. It also makes me feel fortunate as I have not experienced the horrors that some of these women have gone through - for example surgeries to open a totally fused vagina. My fusing seems minimal compared to this.
One other side note here - it is believed by the medical communiy that LS is caused by an over active immune system. The alternative world believes that it is the toxicity in the liver that is to blame.
I am still working to control this and also to decide how to proceed from here. The doctor at Sunnybook Hospital who diagnosed me, immediately prescribed Clobetasol (a strong corticosteroid) to be used generously twice a day to reverse the fusing which is common with LS.
Wanting to try a more natural approach I did use the steroid for approximately one and one half months before switching to Perrins Complete http://www.perrinsproducts.com/ which I faithfully use twice a day.
When I went in for my followup, the fusing had reversed on my inner labia, but my clitoris is still under scar tissue. When the doctor found out I had stopped using the steroid, he emphatically stated that my use of Perrins and not the steroid was the reason for this poor progress (in his opinion) and then walked out of the office. His nurse said Dr. Shier's instructions were that I should be monitored every six months by my family doctor. He refused to see me again as I was not following his protocol.
While I empathize with his position, he did not take my feelings into account whatsoever or even ask why I decided to stop using the steroid. I struggle regularly with a massive overgrowth of gut candida, so does it really make sense to be slathering generous amounts of steroid creams on my genital and anal area? Yeast loves and thrives on steroids! Not to mention that cortisone thins skin and I already have precariously thin skin that tears so easily. It's interesting to note, that most of the women that I chat with all use the cortisone very sparingly due to the side effect of thinning the skin.
So now, my dilemma is - how do I find a doctor who can monitor me? This disease puts me at a higher risk for vulvar cancer, so do I continue to sparingly use the steroid? Do I only use the Perrins which has given me some relief? Do I follow the toxicity screening ($400.00 charge) and liver cleanse suggested by my naturopath?
My journey to health over the past few years tells me that steroids are dangerous, but the results shown in studies by this doctor on women with LS are outstanding. And at this point I can't say whether the steroid or the Perrins is responsible for the reversal in fusing and healthier skin tissue.
I don't feel that this is something I can afford to fool around with due to the seriousness of the outcome of neglecting it. Plus I saw how quickly it professed with me before I was diagnosed.
The journey continues......